Wellington, September 28 (ANI): Propecia, a hair restoration product manufactured by US pharmaceutical company Merck, interferes with male hormones, including testosterone derivatives.
Over the years, a vast number of men have reported experiencing unexplained sexual side effects, including impotence, erectile dysfunction, lower sex drive, infertility, testicular pain and genital shrinkage.
Even when they stop using the drug, many of these men have reported that these side effects continue.
In a new study, Dr Michael Irwig from George Washington University examined the long-term sexual effects experienced by a number of Propecia users.
The study involved 71 healthy men between the ages of 21 to 46 who suffered from sexual side effects lasting at least three months, despite stopping taking the medication.
Of those who were involved in the study, 94 percent developed low libido, 92 percent developed erectile dysfunction, 92 percent developed decreased arousal and 69 percent developed problems with orgasm.
“This is the first trial to show the medication can cause persistent sexual side-effects and the risk needs to be known when men are contemplating taking the medication and doctors are prescribing the medication,” Stuff.co.nz quoted Dr Irwig as saying.
A second study by Dr Irwig showed that nearly 44 percent of 61 young, healthy Propecia patients reported suicidal thoughts, while 36 percent had symptoms of severe depression.
In Europe and the USA, some of the world’s leading medical authorities and research institutions have warned that Propecia presents a danger to thousands of healthy young men.
The most common side effects of Propecia are:
Trouble getting or keeping an erection
Decrease in sex drive that sometimes continues after stopping the medication
Male infertility or poor quality of semen
Breast tenderness and enlargement
Changes in breasts, such as lumps, pain or nipple discharge
Problems with ejaculation that continue after stopping medication
Allergic rash, itching, hives and swelling of the lips
The first study has been published in the Journal of Sexual Medicine and the second has been published in the Journal of Clinical Psychiatry. (ANI)